Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Sacramento, CA

January 20, 2019Butte County, California

NWS Sacramento, CA issued this flash flood warning at Jan 20, 2019, 1:41 PM PST for Butte County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2019, 1:41 PM PST (21:41 UTC)
Expired
Jan 20, 2019, 5:45 PM PST
In force
4 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 36 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS56 KSTO 202141
FFWSTO
CAC007-210145-
/O.NEW.KSTO.FF.W.0002.190120T2141Z-190121T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
141 PM PST SUN JAN 20 2019

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for the Camp Fire Burn Area in...
  Central Butte County in Northern California
  
* Until 545 PM PST.

* At 139 PM PST, Doppler radar indicated thunderstorms with heavy 
  rain moving over the Camp fire burn area.  Flash flooding is 
  expected to begin shortly. Heavy rain rates are expected to be 
  high enough to generate debris flows in the steep portions of the 
  burn. 

* The severely burned areas are of particular concern. This includes
  the greater Paradise area and local roads, Pulga, Concow, Feather
  River tributaries, and Highway 70 and the Skyway in Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous situation. Persons within the Camp Fire Burn Area
need to be alert for the potential of mud and debris flows. These
flows could impact area roadways, hill sides, and local streams and
creeks. If you observe movement of soils, debris, or large amounts of
water, you should move to higher ground immediately. Do not drive
through water flowing across roadways.

&&

LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
      3961 12150 3974 12136 3981 12135 3982 12135
      3984 12136 3985 12137 3986 12139 3986 12143
      3984 12147 3988 12148 3989 12149 3990 12153
      3990 12156 3989 12157

$$

cs
1 follow-up statement
054 
WGUS76 KSTO 210151
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
551 PM PST SUN JAN 20 2019

CAC007-210156-
/O.EXP.KSTO.FF.W.0002.000000T0000Z-190121T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte CA-
551 PM PST SUN JAN 20 2019

...THE FLASH FLOOD WARNING FOR THE CAMP FIRE BURN SCAR AREA IN
CENTRAL BUTTE COUNTY HAS EXPIRED...

The heavy rain has ended, and flash flooding is no longer expected 
to pose a threat.

Occasional showers are expected to pass over the burn scar area this 
evening with additional rainfall amounts from one-quarter to one-
half inches. These amounts are not expected to result in flash 
flooding. 

People in the area should remain alert for standing water or ponding 
of water on roadways and culverts.  

LAT...LON 3983 12167 3972 12180 3965 12175 3959 12165
      3961 12150 3974 12136 3981 12135 3982 12135
      3984 12136 3985 12137 3986 12139 3986 12143
      3984 12147 3988 12148 3989 12149 3990 12153
      3990 12156 3989 12157

$$

jhm

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 3:22 AM PST, 10 hours 19 minutes earlier.

Area forecast discussion, Jan 20, 3:22 AM PST, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
322 AM PST Sun Jan 20 2019

.SYNOPSIS...
Valley rain and heavy mountain snow today as Pacific frontal
system passes through. Breezy south winds will accompany the
front. Mountain travel impacts likely. Scattered afternoon and
evening thunderstorms possible. Sierra showers ending Monday. Dry
conditions Monday night through the end of the week.

&&

.DISCUSSION...
Radar and satellite imagery showing Pacific frontal system now
just moving on to the north coast. Current model timing moves the
front into the northern Sacramento valley by around 15z, into the
southern Cascades and far northern Sierra by 18z, into the
southern Sacramento valley by 21z then northern Sierra after 00z
Monday. Maximum surface gradient and therefore strongest winds
will be just ahead of this frontal timing with strongest winds
dropping southward as the front moves to the southeast. May see
some windspeeds briefly topping wind advisory criteria but likely
only of one hour or so and not planning on issuing wind advisory
for this short duration event. As mentioned by previous shift,
stability progs are indicating a large area of instability along
the frontal band so scattered afternoon and evening thunderstorms
a good bet.

Snow levels start out around pass level then drop slightly during
the day. With significant snowfall expected over the Sierra
Cascade passes, winter storm warning now in place still looks
good. Heaviest snowfall accumulations over the northern Sierra
will be between 00z and 06z Monday as frontal band moves through
and snow levels continue to drop. Heavy snow and wind will combine
to make mountain travel very hazardous especially during this
time. Frontal band slips mainly south of the forecast area by
Monday morning bringing decreasing showers. Main upper trough
moves into the Great Basin Monday afternoon. Shortwaves dropping
down back side of this trough could bring a few showers Monday
afternoon but significant snowfall accumulation is not expected
although cold air filtering in behind the front will drop snow
levels below 4000 feet.

Upper ridge builds in starting Monday night bringing shift to
northerly flow and drying. At this time, this dry period is
expected to last through the coming week. Breezy north wind may be
enough to minimize nighttime valley fog north of the Sacramento
area but will leave patchy fog in forecast for Tuesday/Wednesday
mornings south of the Sacramento where nighttime and morning
winds should be a little lighter.

 &&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

An amplified ridge across the eastern Pacific will keep conditions
benign through late next week. Early morning fog will be possible
most mornings. Clear skies will contribute to warmer than normal
high temperatures each day, with lows generally around climatological
values. Highs in the valley each day will be in the 60s, with the
upper 40s and low 50s seen at higher elevations. The ridge looks
to stay across the western CONUS through the weekend.

&&

.AVIATION...

Areas of IFR/MVFR conditions will remain possible across northern
California this morning. MVFR ceilings are forecast to return to
the valley later as another system moves across the area.
Southerly winds may gust as high as 30 knots at TAF sites.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 4 AM PST Monday
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 20, 1:28 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019

CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...

At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.

Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.

Locations impacted include...
Anderson and Millville.

LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
      4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:20 AM PSTFlash Flood WatchSTO14 hr
Jan 20, 1:28 PM PSTSpecial Weather StatementSTOShasta47 min
Jan 20, 1:55 PM PSTAreal Flood AdvisorySTOShasta, Tehama3 hr
Jan 20, 1:56 PM PSTSpecial Weather StatementSTOEl Dorado64 min
Jan 20, 2:28 PM PSTTornado WarningSTOSan Joaquin40 min
Jan 20, 3:05 PM PSTTornado WarningSTOCalaveras40 min
Jan 20, 3:17 PM PSTSpecial Weather StatementSTOTehama58 min
Jan 20, 3:29 PM PSTTornado WarningSTOCalaveras, Stanislaus46 min

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.